There’s nothing more frustrating than a skin breakout from a new supplement. Or your symptoms worsening and now you’ve increased anxiety, bloating and nausea. 

Here’s why you may be reacting to supplements :

Leaky gut:  Your overall health is dependent upon digestion which begins with chewing. The broken down absorbable pieces then cross your intestinal lining. It acts like a traffic guard, keeping the unwanted toxins, bacteria and undigested food out. The cells that make this lining are shed and replaced every 3 to 6 days.

Factors such as stress, processed foods, not chewing, excessive fluid intake with meals, improper food combining, and overeating, slow down repair and damage the gut lining. A leaky gut allows toxins to escape into your bloodstream and causes malabsorption.   

What else? 

Many nutrients in food and supplements need stomach acid and enzymes for absorption. As we get older, we make less stomach acid but one of the primary reasons for low stomach acid is the widespread use of PPIs (Nexium, Prilosec) and H2 blockers (Pepcid, Tagamet) that shut off the acid-producing pumps in the stomach. Stress, thyroid problems and autoimmune disorders are other factors.  

                               Low stomach acid = malabsorption 

This malabsorption causes gas, bloating, migraines, allergic reactions to foods and supplements. 

Sluggish liver: Just as you need to clean your house on a regular basis, your body needs to “clean” or detox, on a daily basis to be able to function optimally. The main organ of detoxification is the liver but, quite frankly, every cell in your body has the ability to detoxify with the help of enzymes and nutrients.

Toxins from a leaky gut flow directly to the liver  affecting your immune function, moods, libido, skin and hormone balance. A toxic, overburdened liver can become sluggish causing adverse reaction to medications and supplements. 

Drug interactions: Your medications and supplements  metabolise in the liver. Drugs and supplements increase or decrease various enzymes (CYPs) needed to detox chemicals. If you have genetic variations (SNPs) in enzymes, then these can influence your response to certain medications and supplements. 

Inactive ingredients: Besides figuring out what supplement you need, it’s also necessary to understand what’s on the label. Binders, fillers, colourings or solvents are often included to avoid caking, crumbling and increase shelf life.

Always choose quality over quantity and be aware of potential interactions with other nutrients and medications. 

Incorrect usage: Like medications, some nutrients can enhance or diminish the absorption of other nutrients. For example, taking large doses of calcium or magnesium can compete with the absorption of other minerals, including each other. I recommend taking magnesium at bed time. It’s better to take fat soluble vitamins such as A, D, E, K, minerals such as zinc and iron and omega-3 fatty acids with food.  

There are many nutrients and lifestyle factors needed for hormone balance.

In my practice it’s always food first, then herbs and supplements. A supplement is something you add to your diet to complete or enhance not replace. Simply replacing medications with supplements will not fix your imbalances. 

Have you had a reaction to any supplement? Do you know what caused this? Pop it in the comments below. 

 

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4110863

https://www.aafp.org/afp/2007/0801/p391.html